Antibiotic Linked to Retinal Detachment

Oral use of antibiotic fluoroquinolones linked to small risk of retinal detachment

/ Author:  / Reviewed by: Robert Carlson, M.D

(RxWiki News) A common oral antibiotic used to treat bone and joint infections, severe ear infections, urinary infections and bronchitis may slightly increase the risk of developing a serious eye condition called retinal detachment.

Though the risk is small, a large analysis found that taking oral fluoroquinolonesas compared to patients not taking the drug could increase the risk of developing retinal detachment, which can lead to blindness.

"Always discuss medication risks with your doctor."

Mahyar Etminan, a pharmacist with the Child and Family Research Institute of British Columbia in Canada, said the study marks the first to associate an increased risk of retinal detachment with administration of the oral antibiotic. Though a relationship was found, researchers cautioned that the risk of developing the serious eye condition is rare.

During the cohort researchers analyzed 989,591 patients that visited an ophthalmologist between January 2000 and December 2007. Those patients included 4,384 cases of retinal detachment, defined as when a retinal repair surgery occurred within 14 days of the doctor visit. Ten patients that did not take oral fluoroquinolones were compared to each patient taking the antibiotic.

Investigators found that patients currently taking oral fluoroquinolones had a higher likelihood of developing retinal detachment, with 3.3 percent of patients taking the antibiotic developing the eye condition as compared to 0.6 percent of non-users. The risk was small, and calculated to impact only one out of every 2,500 patients taking fluoroquinolones. Researchers did not determine how fluoroquinolones increased the risk of retinal detachment.

Among the current users, patients that developed retinal detachment did so at an average of 4.8 days after receiving the antibiotic. No added risk was found among patients who had recently taken the drug, or in those who had been prescribed the antibiotic in the past.

Dr. Christopher Quinn, an optometrist with Omni Eye Associates, said the results were surprising, especially since investigators did not suggest a mechanism that would cause the increased risk.

"It is unclear from the report if use of oral fluoroquinolones was an independent risk factor for retinal detachment," he said. "If a reasonable mechanism is proposed it may be a significant finding. If so the more important question would be can the use of topical fluoroquinolones antibiotics lead to the same risk?"

The study was recently published in the Journal of the American Medical Association.

Reviewed by: 
Review Date: 
April 12, 2012
Last Updated:
April 12, 2012